Alert archive / Nebraska / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 263, NWS North Platte, NE

July 29, 2004Deuel County, Nebraska

NWS North Platte, NE issued this severe thunderstorm warning at Jul 29, 2004, 10:56 PM MDT for Deuel County, Nebraska. It was in force for 49 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 29, 2004, 10:56 PM MDT (04:56 UTC)
Expired
Jul 29, 2004, 11:45 PM MDT
In force
49 min
Issued by
NWS North Platte, NE
Area
Counties, with a storm outline in the text

County Deuel County, NE

The radar

The North Platte radar (KLNX), 179 km from the middle of the area, began a volume at 04:56 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 00:00Z, 4.9 hours before the alert went out and 153 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 00:00Z on 2004-07-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 53 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 00:00Z on 2004-07-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 6 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
53 J/kg
Mixed-layer CIN
-95 J/kg
Mixed-layer LCL
2111 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
6 m²/s²
0-3 km storm-relative helicity
124 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KLBF 300456
SVRLBF
NEC049-300545-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORTH PLATTE NE
1055 PM MDT THU JUL 29 2004

THE NATIONAL WEATHER SERVICE IN NORTH PLATTE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  DEUEL COUNTY IN THE PANHANDLE OF NEBRASKA
  THIS INCLUDES THE CITY OF CHAPPELL

* UNTIL 1145 PM MDT

* AT 1052 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING DIME SIZE HAIL.  THIS
  STORM WAS LOCATED 8 MILES NORTHWEST OF CHAPPELL...AND MOVING       
  SOUTHEAST AT 30 MPH.  PERSONS DRIVING ALONG INTERSTATE 80 SHOULD   
  BE ADVISED OF VERY LOW VISIBILITIES REPORTED IN HEAVY RAIN AND 
  HAIL WITH THIS STORM.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  CHAPPELL BY 1110 PM MDT

LAT...LON 4122 10257 4101 10261 4102 10224 4121 10216

$$

HIRSCH

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 29, 2:16 AM MDT, 20 hours 40 minutes earlier.

Area forecast discussion, Jul 29, 2:16 AM MDT, 20 hours 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTH PLATTE NE
316 AM CDT THU JUL 29 2004

...FORECAST FOCUS ON CONVECTIVE COVERAGE AND SEVERE POTENTIAL
TONIGHT...

.DISCUSSION...
THE ETA HAS H5 HEIGHTS ABOUT 30 METERS HIGHER THAN THE GFS BEYOND 60
HRS. THIS SEEMS REASONABLE CONSIDERING TROUGH ENTERING THE WEST
COAST. AS A RESULT WILL BE GOING A COUPLE DEGREES WARMER THAN
PREVIOUS FORECAST FOR SUNDAY AND BEYOND. CONVECTIVE CHANCES WILL BE
BEST TONIGHT ACROSS FORECAST AREA. THE NEXT CHANCE WILL BE LATE
SATURDAY AFTERNOON AND SATURDAY NIGHT.

SURFACE LOW NEAR CPR WY WITH LEE TROUGH ALONG THE FRONT RANGE OF CO.
BEST AREA OF CONVECTION HAS DEVELOPS ALONG INSTABILITY AXIS FROM
PNHDL INTO SWRN SD. STORM MOTION TO BE ABOUT ESE AT 15 KTS WITH A
TURN MORE TO THE RIGHT AS LOW LEVEL JET KICKS IN MID EVENING. SEVERE
POTENTIAL BEST UNTIL SUNSET. OVERNIGHT...STORMS SHOULD EVOLVE INTO
ONE OR MORE MCS WITH MARGINALLY SEVERE HAIL POSSIBLE.

NEXT THUNDERSTORM CHCS ARRIVE LATE SAT AFTN AS STRONG AFTN HEATING
AND DRYLINE MAY INITIATE THUNDERSTORMS IN WRN FA WHICH WOULD
PROPOGATE SE DURING THE EVENING. OVERNIGHT CHCS PERSIST IN THE NORTH
WHERE LOW LEVEL JET APPROACHING SFC FRONT MAY INTERACT.

TEMPS SUN THROUGH THURSDAY...MID TO UPPER 90S UNDER UPPER RIDGE
INFLUENCE.

&&

.LBF WATCHES/WARNINGS/ADVISORIES...NONE.

&&

KAR

POWER
Hazardous weather outlook, Jul 29, 2:39 PM MDT, 8 hours 17 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTH PLATTE NE
339 PM CDT THU JUL 29 2004

NEZ004>010-022>029-035>038-056>059-069>071-094-301100-
ARTHUR-BLAINE-BOYD-BROWN-CHASE-CUSTER-DEUEL-EASTERN CHERRY-FRONTIER-
GARDEN-GARFIELD-GRANT-HAYES-HOLT-HOOKER-KEITH-KEYA PAHA-LINCOLN-
LOGAN-LOUP-MCPHERSON-PERKINS-ROCK-SHERIDAN-THOMAS-WESTERN CHERRY-
WHEELER-
INCLUDING THE CITIES OF...AINSWORTH...ARNOLD...ARTHUR...BASSETT...
BIG SPRINGS...BREWSTER...BROKEN BOW...BURWELL...CHAPPELL...CURTIS...
GORDON...GRANT...HAY SPRINGS...HAYES CENTER...IMPERIAL...MULLEN...
NORTH PLATTE...ONEILL...OGALLALA...OSHKOSH...RUSHVILLE...SPENCER...
SPRINGVIEW...STAPLETON...TAYLOR...THEDFORD...TRYON AND VALENTINE
339 PM CDT THU JUL 29 2004

HIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND NORTH CENTRAL
NEBRASKA.

.DAY ONE...TONIGHT

THUNDERSTORM DEVELOPMENT WILL BE POSSIBLE ACROSS THE ENTIRE OUTLOOK
AREA THIS EVENING THROUGH THE OVERNIGHT HOURS. SOME OF THESE STORMS
MAY REACH SEVERE LIMITS...MAINLY ALONG AND WEST OF HIGHWAY 83 THIS
EVENING. LARGE HAIL AND DAMAGING WINDS GUSTS WILL BE THE MAIN
THREATS.

AN UPPER LEVEL DISTURBANCE MOVING OUT OF THE HIGH PLAINS WILL MOVE
ACROSS THE OUTLOOK AREA OVERNIGHT. THE STRONGEST INSTABILITY WILL BE
IN THE WESTERN PORTIONS...THANKS TO STRONG HEATING AND UPSLOPE FLOW.
THE STORMS ARE EXPECTED TO MOVE OUT OF WESTERN PORTIONS THIS EVENING
AND TRACK SOUTHEAST INTO NORTH CENTRAL AND SOUTHWEST NEBRASKA LATE
THIS EVENING INTO THE OVERNIGHT HOURS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
THUNDERSTORM DEVELOPMENT WILL CONTINUE THROUGH THE MID AFTERNOON
HOURS MAINLY ACROSS CENTRAL AND EASTERN SECTIONS OF THE OUTLOOK
AREA...BUT ARE NOT EXPECTED TO REACH SEVERE LIMITS. THE BETTER CHANCE
FOR SEVERE THUNDERSTORM DEVELOPMENT WILL BE SATURDAY EVENING ACROSS
THE OUTLOOK AREA AHEAD OF AN UPPER LEVEL DISTURBANCE. INSTABILITY
WILL BE MODERATE THANKS TO STRONG DAYTIME HEATING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED TONIGHT ACROSS WESTERN PORTIONS
OF THE OUTLOOK AREA.

13

In the hours before

Local storm report, Jul 29, 5:25 PM MDT, 5 hours 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
625 PM CDT THU JUL 29 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0615 PM     TSTM WND GST     12 NW ANTIOCH           42.19N 102.79W
07/29/2004  60 MPH           BOX BUTTE          NE   PUBLIC

            TREES BENT TO THE GROUND

&&

MB
Local storm report, Jul 29, 5:32 PM MDT, 5 hours 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
632 PM CDT THU JUL 29 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0625 PM     TSTM WND GST     4 N ANTIOCH             42.13N 102.62W
07/29/2004  60 MPH           SHERIDAN           NE   PUBLIC

&&

MB
Local storm report, Jul 29, 6:11 PM MDT, 4 hours 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
711 PM CDT THU JUL 29 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0700 PM     HAIL             3 S ANTIOCH             42.02N 102.62W
07/29/2004  1.50 INCH        SHERIDAN           NE   TRAINED SPOTTER

&&

MB
Local storm report, Jul 29, 6:30 PM MDT, 4 hours 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
730 PM CDT THU JUL 29 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0725 PM     HAIL             1 SE LISCO              41.49N 102.61W
07/29/2004  0.75 INCH        GARDEN             NE   TRAINED SPOTTER

&&

MB
Special weather statement, Jul 29, 9:17 PM MDT, 1 hour 39 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
1017 PM CDT THU JUL 29 2004

NEZ005>010-023>029-035>038-094-300330-
ARTHUR NE-BLAINE NE-BOYD NE-BROWN NE-CUSTER NE-EASTERN CHERRY NE-
GARFIELD NE-GRANT NE-HOLT NE-HOOKER NE-KEYA PAHA NE-LOGAN NE-LOUP NE-
MCPHERSON NE-ROCK NE-THOMAS NE-WESTERN CHERRY NE-WHEELER NE-
INCLUDING THE CITIES OF...AINSWORTH...ARNOLD...ARTHUR...BASSETT...
BREWSTER...BROKEN BOW...BURWELL...MULLEN...ONEILL...SPENCER...
SPRINGVIEW...STAPLETON...TAYLOR...THEDFORD...TRYON AND VALENTINE
1017 PM CDT THU JUL 29 2004

...SEVERE THUNDERSTORM WATCH 673 FOR NORTH CENTRAL NEBRASKA HAS
EXPIRED...

SCATTERED SHOWERS AND THUNDERSTORMS WILL CONTINUE ACROSS THE AREA
TONIGHT...HOWEVER SEVERE WEATHER IS NO LONGER EXPECTED.

POWER

The office that day

Everything else NWS North Platte, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 29, 6:11 PM MDTSevere Thunderstorm WarningLBFGarden64 min
Jul 29, 9:29 PM MDTSevere Thunderstorm WarningLBFDeuel31 min
Jul 29, 9:53 PM MDTSevere Thunderstorm WarningLBFGarden52 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.